Alert archive / Missouri / Flood Watches in 2021

Flood Watch 5, NWS Springfield, MO

December 17, 20216 counties in Missouri

NWS Springfield, MO issued this flood watch at Dec 17, 2021, 2:32 PM CST for 6 counties in Missouri. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 2:32 PM CST (20:32 UTC)
Expired
Dec 18, 2021, 12:00 AM CST
In force
9 hr
Issued by
NWS Springfield, MO
Flood severity
None

Counties Douglas County, MO, Howell County, MO, Oregon County, MO, Ozark County, MO, Shannon County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 638 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
638 m²/s²
0-3 km storm-relative helicity
713 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WGUS63 KSGF 172032
FFASGF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Springfield MO
232 PM CST Fri Dec 17 2021

MOZ096>098-104>106-180600-
/O.NEW.KSGF.FA.A.0005.211217T2032Z-211218T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas-Howell-Shannon-Taney-Ozark-Oregon-
Including the cities of Wilderness, White Church, Couch,
Kirbyville, Squires, Montier, Thomasville, Pomona, Ozark Beach,
Alton, Powersite, Winona, Dogwood, Pottersville, Teresita, Greer,
Wasola, Vanzant, West Plains, Birch Tree, Siloam Springs, Rome,
Forsyth, Hollister, Goodhope, Edgewater Beach, South Fork,
Thayer, Branson, and Ava
232 PM CST Fri Dec 17 2021

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Flooding caused by excessive rainfall is possible.

* WHERE...Portions of south central and southwest Missouri, 
  including the following counties, in south central Missouri, 
  Howell, Oregon and Shannon. In southwest Missouri, Douglas, Ozark 
  and Taney.

* WHEN...Until Midnight CST tonight.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - One to two inches of rain has fallen so far today setting the
    stage for potential flooding as additional one to three
    inches of rain falls during the late afternoon into early
    evening.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

MB
1 follow-up statement
284 
WGUS63 KSGF 180550
FFASGF

Flood Watch
National Weather Service Springfield MO
1150 PM CST Fri Dec 17 2021

MOZ096>098-104>106-180700-
/O.EXP.KSGF.FA.A.0005.000000T0000Z-211218T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas-Howell-Shannon-Taney-Ozark-Oregon-
Including the cities of Wilderness, White Church, Couch,
Kirbyville, Squires, Montier, Thomasville, Pomona, Ozark Beach,
Alton, Powersite, Winona, Dogwood, Pottersville, Teresita, Greer,
Wasola, Vanzant, West Plains, Birch Tree, Siloam Springs, Rome,
Forsyth, Hollister, Goodhope, Edgewater Beach, South Fork,
Thayer, Branson, and Ava
1150 PM CST Fri Dec 17 2021

...FLOOD WATCH WILL EXPIRE AT MIDNIGHT CST TONIGHT...

The Flood Watch will expire for portions of south central and 
southwest Missouri, including the following counties, in south 
central Missouri, Howell, Oregon and Shannon. In southwest Missouri, 
Douglas, Ozark and Taney.

Heavier rain is shifting east of the area. Residual flooding will 
continue to be possible and a number of warnings remain in affect 
overnight.

$$

DSA

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flood watch went out at Dec 17, 11:44 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 17, 11:44 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1144 AM CST Fri Dec 17 2021

...18Z AVIATION UPDATE...

Key Messages:

1. Showers and thunderstorms into Saturday morning.

2. Rainfall amounts between 1 and 3 inches are possible for
portions of south central Missouri.

3. Temperatures in the teens to 20s Sunday morning.

.UPDATE...
Issued at 1050 AM CST Fri Dec 17 2021

Large band of showers with scattered thunderstorms over northern
Arkansas into southern Missouri to expand northward into the
afternoon as a warm front near I-40 shifts slowly northward. CAMS
models showing pretty good agreement in increasing rainfall
intensities along the Arkansas border within an area of MUCAPES of
500-700j/k...backed up by recent IR cloud top cooling over
northeast Oklahoma.

Continue to expect bulk of the rain to remain south of I-44...with
heaviest amounts into the early afternoon from Branson into south
central MO. Despite relative recent dry spell...hourly rain rates
of 05-1" may lead to some localized flooding despite recent dry
spell. No severe weather is expected.

.SHORT TERM...(Today through Saturday)
Issued at 205 AM CST Fri Dec 17 2021

A few showers have already entered the southern CWA early this
morning as a warm front is moving north.

Models keep the warm front over the area into tonight as
favorable forcing in the right entrance region of a strong upper
jet is over the area. This will lead to periods of showers and
thunderstorms into early Saturday, with best chances and amounts
favoring areas south of I-44. Total rainfall is forecast to be in
the 1-2" range south of I-44. HREF probabilities of >2" of QPF
are in the 70-90% range south of a line from Cassville to Ava to
West Plains, so will continue to mention locally higher amounts in
far southern Missouri. Even if these higher amounts occur, lack
of recent rainfall (2 week rainfall is generally at 10-50 percent
of normal) will limit flooding potential. Over the northwestern
CWA, less than a quarter inch of rainfall is expected, with some
areas seeing little to no rain.

There is some potential for some stronger storms near the Arkansas
border this evening into early tonight as a surface low moves up
the front. Instability is the big question with this but looks to
be quite limited. If enough instability can develop, a low end
threat for severe storms would exist. At this time, will not
advertise this threat.

Highs today will range from the upper 40s N to around 60 S. Lows
tonight will generally be in the 30s, followed by highs generally
in the 40s Saturday.

.LONG TERM...(Saturday night through Thursday)
Issued at 205 AM CST Fri Dec 17 2021

Dry weather is expected for the long term, so let's discuss
temperatures...

We will start the long term period with Saturday night lows in the
mid teens to mid 20s (coldest NW and in typical cold valleys).
Winds will be pretty light, so wind chills won't be much of a
factor. Highs will be slightly below normal in the low 40s for
Sunday, followed by lows in the 20s Sunday night. A gradual
warming trend with above normal temperatures is expected through
the rest of the long term, with highs in the upper 40s Monday and
in the 50s for the most part from mid to late week.

8-14 Day (Dec 24-30) Extended outlook...

Long story short is that the 8-14 day period looks warmer and
drier than normal.

GEFS, ECMWF, and GEPS ensemble systems all agree in showing very
minimal support for >0.1" of precip in any 24 hour period. This
agrees with the 8-14 day CPC outlook calling for greater
probabilities of below normal rainfall. The outlook also calls for
50-60% chances of above normal temperatures for that period, which
is backed up by positive temperatures anomalies in the GEFS and
ECMWF data.

&&

.SHORT TERM...(Today through Saturday)
Issued at 205 AM CST Fri Dec 17 2021

A few showers have already entered the southern CWA early this
morning as a warm front is moving north.

Models keep the warm front over the area into tonight as
favorable forcing in the right entrance region of a strong upper
jet is over the area. This will lead to periods of showers and
thunderstorms into early Saturday, with best chances and amounts
favoring areas south of I-44. Total rainfall is forecast to be in
the 1-2" range south of I-44. HREF probabilities of >2" of QPF
are in the 70-90% range south of a line from Cassville to Ava to
West Plains, so will continue to mention locally higher amounts in
far southern Missouri. Even if these higher amounts occur, lack
of recent rainfall (2 week rainfall is generally at 10-50 percent
of normal) will limit flooding potential. Over the northwestern
CWA, less than a quarter inch of rainfall is expected, with some
areas seeing little to no rain.

There is some potential for some stronger storms near the Arkansas
border this evening into early tonight as a surface low moves up
the front. Instability is the big question with this but looks to
be quite limited. If enough instability can develop, a low end
threat for severe storms would exist. At this time, will not
advertise this threat.

Highs today will range from the upper 40s N to around 60 S. Lows
tonight will generally be in the 30s, followed by highs generally
in the 40s Saturday.

.LONG TERM...(Saturday night through Thursday)
Issued at 205 AM CST Fri Dec 17 2021

Dry weather is expected for the long term, so let's discuss
temperatures...

We will start the long term period with Saturday night lows in the
mid teens to mid 20s (coldest NW and in typical cold valleys).
Winds will be pretty light, so wind chills won't be much of a
factor. Highs will be slightly below normal in the low 40s for
Sunday, followed by lows in the 20s Sunday night. A gradual
warming trend with above normal temperatures is expected through
the rest of the long term, with highs in the upper 40s Monday and
in the 50s for the most part from mid to late week.

8-14 Day (Dec 24-30) Extended outlook...

Long story short is that the 8-14 day period looks warmer and
drier than normal.

GEFS, ECMWF, and GEPS ensemble systems all agree in showing very
minimal support for >0.1" of precip in any 24 hour period. This
agrees with the 8-14 day CPC outlook calling for greater
probabilities of below normal rainfall. The outlook also calls for
50-60% chances of above normal temperatures for that period, which
is backed up by positive temperatures anomalies in the GEFS and
ECMWF data.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM CST Fri Dec 17 2021

Periods of showers and thunderstorms will continue into tonight as
a frontal boundary slowly lifts northward. IFR flight conditions
are expected at KBBG through the remainder of the afternoon, with
periods of brief LIFR possible, as seen in the current
observations. As moisture and lift continues to increase, the
current MVFR conditions at KSGF and KJLN could lower to IFR
conditions this afternoon. LLWS will also be observed at all
sites through the afternoon, especially at KBBG as storms
continue to progress. Towards the end of the TAF period, ceilings
and visibilities will improve as the showers and thunderstorms
exit the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...Runnels
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Schwartz
Hazardous weather outlook, Dec 17, 1:10 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
110 PM CST Fri Dec 17 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
110 PM CST Fri Dec 17 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated flooding risk.
  Limited lightning risk.

DISCUSSION...

Heavy rain associated with showers and thunderstorms over southern
Missouri will lead to the potential for localized flooding.

Over an inch of rain had fallen over parts of southern Missouri
this morning...with an additional one to one and a half inches
expected into the early evening from the Branson area eastward
into south central Missouri. Localized flooding will be possible
where storms track over the same area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight...though
flooding should be reported if observed.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:32 PM CSTAreal Flood AdvisorySGFHowell, Oregon, Ozark4 hr
Dec 17, 4:06 PM CSTAreal Flood AdvisorySGFBarry, Stone12 hr
Dec 17, 4:50 PM CSTFlash Flood WarningSGFStone, Taney6 hr
Dec 17, 5:05 PM CSTAreal Flood AdvisorySGFChristian, Douglas10 hr
Dec 17, 5:39 PM CSTAreal Flood AdvisorySGFMcDonald3 hr

Nearby

Flood Watches in Missouri, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.